Oil-Soluble Vitamins: Illegal Use for Lip Augmentation
23 December 2014 (online)
Fillers for lip augmentation have become more and more popular in recent years and seem to be indispensable in the cosmetic market nowadays. A series of six young females is presented who developed massive swellings and pain after vitamins A and/or E lip augmentation. The vitamins were extracted from gelatinous capsules (Gericaps [Adipharm EAD, Sofia, Bulgaria], Geritamins [Actavis EAD, Balkanpharma-Dubnitsa AD, Bulgaria], or vitamin E yellow gel capsules) and injected by unprofessional physicians and beauticians in different cosmetic centers. Physical examination revealed firm indurations of the lips and perioral skin, tenderness, erythema, and hard dermal nodules. Histological analysis revealed numerous round-to-ovoid cavities of varying sizes, resulting in a Swiss cheese-like appearance, consistent with lipogranulomas. The patients were treated with systemic and intralesional triamcinolone injections and broad-spectrum antibiotics with good clinical response. In conclusion, these cases demonstrate the danger of the use of unregistered products as fillers injected by unprofessional physicians and beauticians.